Colorado, 2019High Wind in Colorado, March 13, 2019
March 13, 2019 · NWS PUB · 12 events in 12 counties and zones
An extremely powerful low pressure system(setting records for lowest pressure measurements in Colorado)developed over southern Colorado and created impressive wind gusts across many southern Colorado locations. Some of the highest reported wind gusts with this event included 58 to 65 mph wind gusts near the communities of Falcon, Weston, Saguache, Walsenburg, Palmer Lake, Pueblo and Boone.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extremely powerful low pressure system(setting records for lowest pressure measurements in Colorado)developed over southern Colorado and created impressive wind gusts across many southern Colorado locations. Some of the highest reported wind gusts with this event included 58 to 65 mph wind gusts near the communities of Falcon, Weston, Saguache, Walsenburg, Palmer Lake, Pueblo and Boone. A 69 mph wind gust was recorded near Aguilar. 70 to 74 mph wind gusts were recorded near Crowley, Weston and Springfield. A 78 mph wind gust was noted at Blende, while 80 to 84 mph wind gusts were measured near Black Forest and Lamar respectively. Locations near Truckton realized wind gusts of 85 mph with this event, while Cheraw experienced a wind gust of 89 mph. Finally, an incredible wind gust of 96 mph was measured in Colorado Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 13, 8:59 AM MST, 1 hour 1 minute earlier.
Area forecast discussion, Mar 13, 8:59 AM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
959 AM MDT Wed Mar 13 2019
.UPDATE...
Issued at 954 AM MDT Wed Mar 13 2019
Updated forecast to increase winds over the Plains. Peak gust to
~80 mph will be possible mainly in eastern El paso...NE Pueblo
Crowley, N Otero and W kiowa counties. \/Hodanish
&&
.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Wed Mar 13 2019
...Strong and Damaging Winds Across the Southeast Plains...
...Blizzard Conditions Across Northern and Eastern Portions El Paso
County...
Current water vapor imagery and upper air analysis is indicating
strong upper low lifting out across North Central New Mexico with
dry slot moving into the Southeast Plains. MSAS data and
observations indicating a 982MB surface low south and east of
Pueblo, with 4-6 mb 3 hourly pressure falls being indicated across
the Plains at this time. Regional radars indicating echos
developing and lifting to the north across the Pikes Peak region
early this morning. Temperatures remain mild across the Plains with
readings mainly in the 40s to lower 50s though in mid 30s across the
Palmer Divide, with mainly 20s and 30s across the mountains and high
valleys.
Today and tonight...No changes to current weather highlights, as
latest models remain in good agreement of upper low lifting across
the Southeast Plains through the morning, with the vertically
stacked system continuing to lift north and east into Northwestern
Kansas this evening. This will allow for deformation band
precipitation to spread south across the Eastern Mts and I-25
Corridor this morning, with wrap around precipitation continuing
across the Palmer Dvd through the Southeast Plains this afternoon
and evening. Strong north to northwest winds develop on the backside
of the passing system, with latest models continuing to indicate 60
to 80 mph gusts this afternoon, especially across eastern portions
of El Paso and Pueblo Counties, and spreading into northern portions
of the Southeast Plains this evening. With that said, still
expecting blizzard conditions to develop across El Paso County
today, with northern and eastern portions of the County seeing the
worst conditions. Latest models indicating potential for more snow
across the Rampart Range and across western portions of Colorado
Springs this morning, and did increase totals before the strong
north to northwest downslope flow ends precipitation across the
southern portions of the area into the afternoon. Snow and blowing
snow will make for difficult to impossible travel this afternoon and
evening, especially north and east of Colorado Springs. Further
south across the I-25 Corridor, models remain consistent that
precipitation will remain mainly rain, with rain mixing with or
changing briefly to all snow, under the stronger precipitation
bands. Further west, moderate to heavy snow across the Mountains and
high valleys will continue through the morning, with the focus of
snow shifting to the Central Mountains this afternoon and evening.
As for the winds across the Plains, expecting north to northwest
winds of 35 to 45 mph developing from west to east through the late
morning into the afternoon, with damaging gusts of 60 to 80 mph
possible. Winds will only slowly diminish from west to east through
the late evening in into the overnight hours.
.LONG TERM...(Thursday through Tuesday)
Issued at 345 AM MDT Wed Mar 13 2019
Low pressure pulls away from the area into the upper Midwest on
Thu, though still enough of a surface gradient for breezy to
windy conditions across the eastern plains through the day, with
some gusts to 50 mph possible, especially near the KS border.
Weak secondary upper system then drops south across the state Thu
afternoon and early evening, bringing back a chance of snow
showers across most mountains zones, but only a few flurries to
interior valleys and lower elevations. Any snow accumulations look
light and limited to mainly the higher peaks. Max temps Thu will
run well below seasonal averages, with 20s/30s mountains and
30s/40s lower elevations.
Upper ridge then builds over the western U.S. from Friday into
Sunday, bringing dry conditions and slowly warming temps as
reading climb back to near seasonal averages by Sunday. Weak
energy drifting through the ridge early next week may lead to a
return of rain and snow shower chances over at least the
mountains, though impact of system looks fairly minor at this
point. Temperatures will remain at or slightly above average
through the middle of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 345 AM MDT Wed Mar 13 2019
ALS...generally MVFR to IFR through the mid morning hours due to
rain and snow overnight. Winds are forecast to increase through the
morning into the afternoon while snow comes to an end. Northwest
winds will likely gust in excess of 40 kts. Winds will likely
subside during the evening hours with a few gusts to near 25 kts
possible.
COS...IFR and LIFR rain changing to snow through the morning hours.
A strong cold front will arrive during the mid to late morning hours
with a rapid change over to snow behind the front. North winds,
gusting to near 65 kts are expected with reduced VIS to near 1/4SM
and blizzard conditions into the afternoon. Conditions should
improve during the late afternoon to evening hours however winds
will remain strong.
PUB...IFR conditions expected through much day with periods of light
to moderate rainfall through the early morning. A strong cold front
will arrive by mid to late morning with northerly winds gusting in
excess of 65 kts. Rain will likely be mixed with snow at times.
Winds will remain elevated into the evening hours, with improving
CIGS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 AM MDT Thursday for COZ086>089-093>099.
Winter Storm Warning until 6 AM MDT Thursday for COZ058>061-063-
073-075-080.
Winter Weather Advisory until 6 AM MDT Thursday for COZ062-072-
074-076>079.
Winter Weather Advisory until noon MDT today for COZ069>071.
High Wind Warning from 4 PM this afternoon to 6 AM MDT Thursday
for COZ085.
Blizzard Warning until 4 PM MDT this afternoon for COZ085.
Winter Storm Warning until 6 PM MDT this evening for COZ064>068.
Winter Storm Warning until 6 AM MDT Thursday for COZ081-082.
Blizzard Warning until 6 AM MDT Thursday for COZ084.
&&
UPDATE...HODANISH
SHORT TERM...MW
LONG TERM...PETERSEN
AVIATION...MW
Hazardous weather outlook, Mar 13, 4:49 AM MST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
549 AM MDT Wed Mar 13 2019
COZ058>089-093>099-141200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
549 AM MDT Wed Mar 13 2019
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Rain and snow along with strong winds will spread across the
Southeast Plains early this morning as a strong storm system rapidly
intensifies across Southeast Colorado. Blizzard conditions will
develop across El Paso County and the Palmer Divide by late morning
with the greatest impacts likely to be across the northern two
thirds of the county. Damaging wind gusts in excess of 70 mph will
spread across all of the Plains through the day, with the potential
to produce dangerous cross winds on east west oriented roads, as
well as damage to trees, structures and the potential to cause power
outages. Combined with heavy snow across El Paso county, white out
conditions will be likely making travel difficult to impossible,
particularly to the east and north of Colorado Springs.
While rain will likely mix with or change to snow briefly across the
plains during the afternoon, this system will be quickly pulling off
to the northeast which will limit accumulations to mainly grassy
surfaces at times. The main concern will be the potential for
damaging winds and temporarily reduced visibility under the more
intense showers.
Moderate to heavy snow will continue across the Mountains through
the day, with the focus for snowfall shifting to the Central
Mountains this evening and tonight. Additional snowfall amounts
across the mountains will range from 8 to 18 inches across the
eastern Sawatch mountains and the eastern San Juans, 6 to 16 inches
can be expected across the remainder of the higher terrain. Snowfall
totals will range from 6 to 12 inches across northern El Paso county
to 1 to 6 inches across southern El Paso county, however impacts due
to blinding wind driven snow and damaging winds will be the greatest
storm impact. The snow and winds will slowly taper off from west to
east later tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light snow will redevelop over the mountains on Thursday, and a
few higher peaks of the Sangre de Cristo range and locations near
Pikes Peak may see an inch or two of accumulation by early
evening. Over the eastern plains, strong north winds will be
possible during the morning and early afternoon on Thursday, and
some gusts to 50 mph will be possible at locations near the Kansas
border.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely today and tonight.
23/10
In the hours before
Local storm report, Mar 13, 7:07 AM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
807 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM SNOW 4 N FLORISSANT 39.00N 105.30W
03/13/2019 M1.7 INCH TELLER CO TRAINED SPOTTER
0751 AM SNOW 1 SE FLORISSANT 38.94N 105.28W
03/13/2019 M3.0 INCH TELLER CO TRAINED SPOTTER
1200 AM SNOW 2 NE LEADVILLE 39.27N 106.27W
03/13/2019 M1.3 INCH LAKE CO TRAINED SPOTTER
&&Local storm report, Mar 13, 7:38 AM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
838 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM HEAVY RAIN 2 WSW COLORADO SPRINGS 38.82N 104.86W
03/13/2019 M0.79 INCH EL PASO CO TRAINED SPOTTER
0808 AM SNOW 7 ESE TEXAS CREEK 38.37N 105.46W
03/13/2019 M1.2 INCH FREMONT CO TRAINED SPOTTER
&&Local storm report, Mar 13, 8:44 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
944 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HEAVY SNOW WOODLAND PARK 39.00N 105.05W
03/13/2019 M2.0 INCH TELLER CO TRAINED SPOTTER
&&Local storm report, Mar 13, 9:15 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1015 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM SNOW 4 N PEYTON 39.09N 104.47W
03/13/2019 M1.0 INCH EL PASO CO TRAINED SPOTTER
STARTED SNOWING AROUND 8 AM.
0926 AM NON-TSTM WND GST 6 ESE WESTON 37.09N 104.92W
03/13/2019 M59 MPH LAS ANIMAS CO MESONET
MESONET STATION CUHC2, 6 ESE WESTON.
&&Local storm report, Mar 13, 9:36 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1036 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SNOW 8 NW CRIPPLE CREEK 38.84N 105.27W
03/13/2019 M6.0 INCH TELLER CO TRAINED SPOTTER
1027 AM SNOW 6 ENE BLACK FOREST 39.04N 104.60W
03/13/2019 M4.0 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Mar 13, 9:54 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1054 AM MDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 5 NE BLENDE 38.29N 104.50W
03/13/2019 M66 MPH PUEBLO CO ASOS
1051 AM SNOW 4 N PEYTON 39.09N 104.47W
03/13/2019 M3.0 INCH EL PASO CO TRAINED SPOTTER
100 FOOT VIS.
1048 AM SNOW 2 NNW WOODLAND PARK 39.02N 105.06W
03/13/2019 M3.5 INCH TELLER CO TRAINED SPOTTER
1047 AM SNOW 4 WSW FALCON 38.91N 104.70W
03/13/2019 M1.0 INCH EL PASO CO TRAINED SPOTTER
100 YARD VISIBILITY.
&&High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Crowley County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Bent County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- March 13, 10:00 AM MST to 6:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815238, 815239, 815240, 815242, 815243, 815244, 815245, 815246, 815247, 815248, 815249, 815250.